Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 57, NWS Topeka, KS

May 3, 20185 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 3, 2018, 9:38 PM CDT for 5 counties in Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2018, 9:38 PM CDT (02:38 UTC)
Expired
May 3, 2018, 10:15 PM CDT
In force
37 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Lyon County, KS, Morris County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 27 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

221 
WUUS53 KTOP 040238
SVRTOP
KSC111-127-139-177-197-040315-
/O.NEW.KTOP.SV.W.0057.180504T0238Z-180504T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
938 PM CDT THU MAY 3 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northeastern Morris County in east central Kansas...
  South central Shawnee County in east central Kansas...
  Southern Wabaunsee County in east central Kansas...
  Northwestern Osage County in east central Kansas...
  Northern Lyon County in east central Kansas...

* Until 1015 PM CDT

* At 937 PM CDT, a severe thunderstorm was located 8 miles southeast
  of Alta Vista, moving east at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Eskridge around 955 PM CDT. 
  Harveyville around 1010 PM CDT. 
  Burlingame and Scranton around 1015 PM CDT. 

This includes Kansas Turnpike between mile markers 150 and 168.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3871 9648 3885 9649 3891 9565 3866 9563
TIME...MOT...LOC 0237Z 267DEG 39KT 3877 9639 

HAIL...0.88IN
WIND...60MPH
 
$$

BD
2 follow-up statements
549 
WWUS53 KTOP 040255
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
955 PM CDT THU MAY 3 2018

KSC127-040304-
/O.CAN.KTOP.SV.W.0057.000000T0000Z-180504T0315Z/
Morris-
955 PM CDT THU MAY 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORRIS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

LAT...LON 3872 9629 3886 9630 3891 9565 3866 9563
TIME...MOT...LOC 0254Z 265DEG 41KT 3879 9612 

$$

KSC111-139-177-197-040315-
/O.CON.KTOP.SV.W.0057.000000T0000Z-180504T0315Z/
Shawnee-Wabaunsee-Osage-Lyon-
955 PM CDT THU MAY 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTH CENTRAL SHAWNEE...SOUTHEASTERN WABAUNSEE...NORTHWESTERN
OSAGE AND NORTHEASTERN LYON COUNTIES...

At 954 PM CDT, a severe thunderstorm was located 4 miles south of
Eskridge, moving east at 45 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe storm will be near...
  Harveyville around 1005 PM CDT. 
  Carbondale, Burlingame and Scranton around 1015 PM CDT. 

This includes Kansas Turnpike between mile markers 151 and 168.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3872 9629 3886 9630 3891 9565 3866 9563
TIME...MOT...LOC 0254Z 265DEG 41KT 3879 9612 

HAIL...0.88IN
WIND...60MPH
 
$$

BD
878 
WWUS53 KTOP 040314
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1014 PM CDT THU MAY 3 2018

KSC111-139-177-197-040324-
/O.EXP.KTOP.SV.W.0057.000000T0000Z-180504T0315Z/
Shawnee-Wabaunsee-Osage-Lyon-
1014 PM CDT THU MAY 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SHAWNEE...
SOUTHEASTERN WABAUNSEE...NORTHWESTERN OSAGE AND NORTHEASTERN LYON
COUNTIES WILL EXPIRE AT 1015 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3872 9629 3886 9630 3891 9565 3866 9563
TIME...MOT...LOC 0314Z 267DEG 39KT 3880 9587 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:29 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 3, 6:29 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
629 PM CDT Thu May 3 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Friday)
Issued at 233 PM CDT Thu May 3 2018

Midlevel low pressure is currently located over far southwest US and
is forecasted to lift east-northeastward during the afternoon and
early evening. At the surface there is a low pressure in south
central NE with a cold front extending southwestward through
western KS. There is a differential mixing boundary extending
southward from the low through south central KS. This morning an
MCS moved through northeast OK causing stratiform precipitation
and clouds to spread over east central KS, which resulted in a
decrease in the midlevel lapse rates over this area. It has also
limited the surface heating and destablilzation as rain cooled air
advects northward. Midlevel lapse rates are much steeper over
northern KS. Clear skies has allowed surface heating across
portions of the forecast area and current satellite imagery shows
cumulus fields developing in the buoyant sector with agitated
cumulus along the DMB. As the wave lifts over the region forcing
will support storm development along the DMB and possible ahead of
the boundary as it moves eastward. The forcing will be much
stronger across northern NE therefore storm chances are higher.
The southern extent of this influence is less certain as well as
the effect of the MCS on the stability in southeast KS.

With an upper-level jet streak spreading over the plains the
hodographs are elongated, but lower in the troposphere there is a
weakness in the wind field around 600 mb causing a loop in the
hodograph. There are a few inflection points as well. This will
likely negatively influence the vertical pressure pertibations,
which may inhibit overall updraft strength. The ML CAPE will only
reach 1500-2000 J/kg and current indications are that the CIN is
eroding. Updrafts are currently struggling in north central KS as
evident by the orphan anvils. Given the instability the deep layer
shear is around 60 kt therefore supercells will be possible. The
effective SRH may be around 100 m2/s2, but could be as high as 200
m2/s2 in far northeast KS in late afternoon. The CAMs all support
poorly organized storms moving across northeast KS this afternoon
and evening. Marginally severe hail will be the most likely threat.
Some models are even showing development along the cold front as it
moves eastward behind the DMB later in the evening although
instability will likely be mostly scoured out by then. Any tornado
threat would be in far northeast KS where the instability, shear,
and forcing will be most favorable although the chances are very
low. Precipitation looks to exit the forecast area between 9 pm and
midnight. The midlevel trough axis moves over the area tomorrow with
no available moisture so no precip is expected, and clouds will be
clearing out. Highs are forecasted in the upper 70s.

.LONG TERM...(Friday night through Thursday)
Issued at 233 PM CDT Thu May 3 2018

The weekend continues to look very pleasant with temperatures rising
into the mid 80s as mainly northwest flow aloft sets up over the
region with a slight bias toward heights increasing as a broad ridge
builds over the intermountain west.  An H85 temperature plume of 15-
17C should advect over the region which is supportive of mid 80s.
Surface high pressure should also be off to the southeast of the
area, so southwestern return will aid in a dry atmosphere.  This
brings into question how much precipitation can develop with a weak
cold front that is pushed into the region overnight Saturday into
Sunday time frame as a weak wave rounds the Western ridge and
rides down the northwest flow into the region. However, most
guidance keeps best forcing northeast of the area.

Monday should be nice once again as 582 decimeter heights build
into the region. Temps probably kept in check though with upper
70s holding to around 80 due to a slight easterly component to the
surface breeze.

Tuesday into Wednesday, a mid level trough digs into the northern
Plains with a slight neutral to negative tilt with best forcing this
time over the upper and mid MS Valley region perhaps just slipping
into northeastern portions of the area.  Evolution and strength of
this system, as well as moisture return, presents a significant
challenge with previous intrusions and lack of open Gulf source.
Therefore, instability may also be lacking with this system.  Shear
is also progged to be fairly weak at this point.  Still keeping some
chance POPs but would be reasonable if subsequent model runs trend
POP chances down a bit.  Regardless, not expecting a pattern that is
anywhere near like the one that has been plaguing the area for the
last few days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 629 PM CDT Thu May 3 2018

VFR conditions are expected outside of convection through 04Z. MHK
will initially have some tsra in the vicinity through 01Z. TSRA
will be possible through 02Z-03Z near TOP and FOE but will watch
convective trends for possible extension. MVFR to ifr vsbys will
be possible in the TOP and FOE terminals through 03Z. Winds will
shift to the west and northwest around 10 kts in the 01Z-05Z time
period. Models hint at a short window of mvfr cigs in the 09Z-12Z
time period and have added a tempo group at TOP and FOE, otherwise
VFR.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...Drake
AVIATION...53
Hazardous weather outlook, May 3, 8:19 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
819 PM CDT Thu May 3 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-050130-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
819 PM CDT Thu May 3 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Scattered thunderstorms will continue this evening. A few of the
storms could be severe with large hail and strong wind gusts.
Locally heavy rainfall may lead to flooding of low lying areas
this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 3, 8:26 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
826 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             1 NNW SOLOMON           38.93N 97.37W
05/03/2018  E1.50 INCH       DICKINSON          KS   EMERGENCY MNGR

            LAW ENFORCEMENT REPORTED.

&&

SMB
Special weather statement, May 3, 8:29 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
829 PM CDT THU MAY 3 2018

KSZ056-058-059-040200-
Coffey-Franklin-Anderson-
829 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...NORTHERN
ANDERSON AND NORTHEASTERN COFFEY COUNTIES UNTIL 900 PM CDT...

At 829 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Waverly, moving east at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Garnett, Waverly, Richmond, Greeley, Princeton and Harris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3823 9564 3836 9569 3853 9520 3828 9509
TIME...MOT...LOC 0129Z 252DEG 32KT 3830 9558

BD
Local storm report, May 3, 8:40 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
840 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             4 NE NEW STRAWN         38.30N 95.69W
05/03/2018  E0.88 INCH       COFFEY             KS   EMERGENCY MNGR

&&

SMB
Special weather statement, May 3, 8:47 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
847 PM CDT THU MAY 3 2018

KSZ035-037-040215-
Dickinson-Morris-
847 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON AND
NORTHWESTERN MORRIS COUNTIES UNTIL 915 PM CDT...

At 847 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hope, moving east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Herington, White City, Hope, Woodbine and Latimer.

A severe thunderstorm watch remains in effect until 900 PM CDT for
east central Kansas.

LAT...LON 3865 9712 3880 9711 3880 9674 3863 9674
TIME...MOT...LOC 0147Z 266DEG 35KT 3871 9710
Special weather statement, May 3, 9:21 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
921 PM CDT THU MAY 3 2018

KSZ022-036-038-040245-
Wabaunsee-Geary-Riley-
921 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...SOUTHEASTERN
RILEY AND NORTHWESTERN WABAUNSEE COUNTIES UNTIL 945 PM CDT...

At 921 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Ogden, moving east at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Volland around 940 PM CDT.
  Alma and McFarland around 945 PM CDT.

This includes Interstate 70 between mile markers 305 and 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3891 9673 3908 9672 3914 9615 3889 9614
TIME...MOT...LOC 0221Z 267DEG 32KT 3900 9659

BD
Local storm report, May 3, 9:24 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
924 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TSTM WND GST     8 ESE GRANDVIEW PLAZA   38.99N 96.66W
05/03/2018  E60 MPH          GEARY              KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:21 PM CDTSpecial Weather StatementTOPOttawa24 min
May 3, 7:42 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa33 min
May 3, 7:53 PM CDTSpecial Weather StatementTOPJefferson, Shawnee37 min
May 3, 8:11 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Ottawa34 min
May 3, 8:24 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson, Shawnee3 hr
May 3, 8:29 PM CDTSpecial Weather StatementTOPAnderson31 min
May 3, 8:36 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin54 min
May 3, 8:47 PM CDTSpecial Weather StatementTOPMorris28 min
May 3, 9:09 PM CDTSevere Thunderstorm WarningTOPMorris, Wabaunsee51 min
May 3, 9:21 PM CDTSpecial Weather StatementTOPWabaunsee24 min
May 3, 9:24 PM CDTSevere Thunderstorm WarningTOPGeary, Riley, Shawnee, Wabaunsee51 min
May 3, 10:12 PM CDTSpecial Weather StatementTOPShawnee33 min
May 3, 10:16 PM CDTSpecial Weather StatementTOPOsage29 min
May 3, 10:19 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee26 min
May 3, 10:44 PM CDTSpecial Weather StatementTOPJefferson31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.